Tenesmus

Hello there

My dear mum is unfortunately now terminal with a carcinosarcoma of the uterus, having had surgery, chemotherapy, targeted therapy and immunotherapy.   However. 15 years ago she also had radiotherapy, surgery (APR and stoma formation) and chemotherapy for colorectal/anal cancer.  She would get occasional tenesmus after her colorectal/anal cancer treatment.  However, since her hysterectomy, she has been getting worsening tenesmus, especially now, with one of her tumors growing in the pre-sacral area.  She is on pregabalin and oromorph (as well as regular paracetamol) and we have also tried diltiazam, to little effect.  Her palliative care nurse, who is lovely, is looking into getting her a nerve-block injection.  However, I wondered in the meantime if anyone had anything they had found helpful for tenesmus?

Thanks so much
Jordan x 

  • Hi  ,

    Firstly welcome to the Macmillan online community although I’m so sorry to hear of your mums situation, she’s had a rough ride over the past 15 years hasn’t she? 

    I don’t profess to know much about Tenesmus unfortunately only the bog standard description of symptoms the condition causes etc. I did a quick search on the community for other posts concerning the condition & basically the only advice that comes up is diet related which by the sounds of it your dear mum needs more help than that. Hopefully someone that has experience of tenesmus will see this post & be able to offer some advice. It may well be useful to post your query over in the Bowel (colon and rectal) cancer forum   as there may be others with experience there as it seems to be a condition that can arise from pelvic radiotherapy. 

    I'm sorry I couldn’t be of more help but I hope you find someone that can offer some useful advice. 

    Nicola

  • Hello Nicola

    Thanks so much for your message.  Yes, she's been through a lot these past years.  Thanks also for searching on community for other posts about tenesmus.  I did the same and, as you said, couldn't find anything other than diet related.  I have put a post in the 'bowel (colon and rectal) cancer forum' - many thanks.  

    All the best

    Jordan

  • Ah you’re welcome Jordan, I’m just sorry I couldn’t be of more help, it would be worth trying any of the groups that may involve pelvic radiotherapy, maybe Womb (uterus) cancer forum or even the Prostate cancer forum , it would also probably be worth contacting your local Bladder & Bowel service (I’ve only just recently found out this service exists & you can self-refer) to see if they could advise & if all else fails see if you can get to speak with a pelvic floor therapist on your mums behalf, one or both of these services may be able to have some simple solutions that could ease your mums symptoms or at the very least make her a bit more comfortable. 

    I’d be interested in knowing how you get on, I hope one of these services can help. 

    Nicola 

  • Jordan

    I'm afraid I only know from googling tenesmus so you probably know much more than me and I can't offer any useful help.

    However, I couldn't pass your post without saying how very sorry I am to hear about your Mum, and I really hope that the palliative care team can offer some lasting relief from a most unpleasant side effect.  It sounds as though she has had a really rough time and she must be very relieved to have you by her side looking out for her.  Don't forget to look after yourself too, I am sure you must be under a lot of stress thinking about how you can help her.

    Thinking of her, and you, and please don't hesitate to come here if you need some support.

    Sending a huge hug

    Irene xx

  • Hello again Nicola

    Thanks for the tips.  I'll let you know how I get on.

    Best wishes

    Jordan x 

  • Thanks Irene, for your lovely message.

    Best wishes
    Jordan x 

  • Hi Jordan,

    Nothing useful whatsoever to offer, I'm afraid (I had to google the term 'tenesmus'.) It does happen to me sometimes, but not enough to be a worry. Your mum's story is a hard one, but boy, if I had to go through that, I'd want a kid like you around. I'm so glad she's got you.

    Hugs

    Suz

  • Hello Jordan I am really sorry what your poor mum is going through and so glad she has you by her side. I don’t know a lot about tenesmus but think I have had this a few times. I am two years post treatment and around the first year I experienced pressure from the bowel feeling I hadn’t finished going to the toilet and when out walking which my husband and I did a lot with ramblers I would never feel empty and it’s so distracting and uncomfortable. This did eventually pass and greatly improved. Eight weeks ago I had surgery to remove a suspicious lump which luckily turned out non malignant but the recovery process was pretty awful and the tenesmus symptoms returned with vengeance. I am sorry I am a Googler as doctors etc I feel are always too busy to be on call and answer our questions and found swelling, infection radiation cystitis and cancer can cause this. My swelling and irritation have really improved and so has the tenesmus. So I think if you have it it can be the inflammation that results to this irritation. I ended up when I finished having a bowel movement sitting in a sitz bowl of cold water to help with this as I think it might act like a cold compress. We will try anything as long as it’s not harmful. I’m glad your mum has a sympathetic nurse who is looking out for her

    Julie

  • Hello Suz

    Thanks for your lovely message.  Mum's palliative care nurse is now looking into getting mum a pain block injection which should help Thumbsup.  I'm also researching into late (cancer) effects clinics local to us in Cambridge to see if they can help again. 

    Thanks again
    Jordan x x x 

  • Hello Julie

    Thanks very much for your message and the information and tips - much appreciated.  I will let mum know.

    Thanks again
    Jordan x